FROM OUR EXPERTS
This question has not been answered by one of our experts yet.
A Migraine and medication question just came in for our Ask the Clinician column. There is so much confusion about this that it's become necessary to address it yet again to help you wade through the confusion and take care of yourselves as well as possible. Here's the question:
"I have been taking 60 milligrams of Cymbalta daily to treat depression, having switched from Zoloft due to a substantial weight gain. I also suffer from migraine headaches, which my doctor prescribed Imitrex. After some research I have found that Cymbalta and Imitrex should not be used together. I also have Malignant Hyperthermia, and am especially concerned about taking medications which could lead to very serious complications. What are my options in migraine relief? I currently get 10 to 15 migraines each month. Kristina."
The issue of taking both triptans (Imitrex, Maxalt, Zomig, etc.) and SSRI and SNRI antidepressants is nowhere near as complicated as some people, including some doct...
Have you ever heard of Serotonin Syndrome? Probably not. Neither had I, until recently. But if you, or someone you know, take certain types of antidepressants, you need to know more about it. Serotonin Syndrome is a toxic and potentially fatal toxic drug reaction that can occur when two or more serotonin-enhancing drugs, including over-the-counter medications and nutritional supplements, are being taken simultaneously. The list of drugs that are potentially toxic when used in combination includes not only antidepressants, but also painkillers, over-the-counter cough and cold remedies that contain dextromethorphan, antibiotics, weight-loss drugs, dietary supplements, and herbs and illegal drugs such as ecstasy and amphetamines. Please note that this is far from a complete list. If the condition is recognized in time it is treatable. If it is in its early stages, simply removing the patient from the offending medications is often sufficient, along with possible treatment of the symptoms ...
One of the main tools in the fight against depression is the use of selective serotonin re-uptake inhibitors (SSRI) drugs such as Prozac. SSRI medication has the effect of increasing the neurotransmitter serotonin in some parts of the brain, so it has always been assumed that depression must result from low serotonin levels. However, recent research has revealed that the brain chemistry of a depressed person is far more complex, and that too much serotonin in parts of the brain could actually cause depression.
Christopher A. Lowry Ph.D., of the Department of Integrative Physiology University of Colorado, is reported in the journal New Scientist as saying the discovery of multiple types of serotonin-releasing neurons in the brain, along with high levels of serotonin recorded in people with depression is prompting a rethink as to the cause of depression.
Lowry feels that it is far more likely that there are subgroups of serotonin neurons that are overactive during depressio...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.